Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Very red eye, diagnosed Viral Conjunctivitis
    avatar
    kidcider3 posted:
    I'm a 28 yr old male. I have dealt with conjunctivitis in my right eye for about 7 days. Toward the beginning of it I went to urgent care and they diagnosed me with bacterial conjunctivitis and gave me antibiotic drops. 3 days ago, my right eye started to get a solid red color at the same time the left eye was starting to act up. I went to my doctor, got a second opinion, and they thought I might be allergic to the antibiotic drops I was given seeing how red and inflamed my right eye was. I went to an optomologist and they said it was viral conjunctivitis and that it would pass after a week or two. I'm concerned because 1) I was told 3 things by 3 different doctors and 2) my right eye is still pretty red (like a solid red color, more on the right side of the right eye). What else could be going on and what is my next step?
    Reply
     
    avatar
    An_254120 responded:
    I've been there, done that. This is serious. You need to get to an Opthalmologist right away. Bust down the door, don't wait for an appointment. Not an optometrist. Not ER. You probably have episcleritis. Serious. You will probably be given a steroid eye drop like prednisolone for very very red eye..
    Your other eye probably still has an eye infection - best drops for that is Polytrim eye drop antibiotic.
    He will probably put Polytrim in the very very red eye as well. Cost for Polytrim in Canada $38 for little bottle. Every two hours for 2 days, then every 4 hours for 2 days, then every 6 hours for 2 days, then maybe twice daily for 4 days. You do not need to be weaned off of it.
    However the eye that gets the steroid like drops you will have to be weaned off probably. Always, always shake any bottle that has steroid in it.
    Polytrim does not have steroid in it.
    Good luck.
     
    avatar
    Alan M Kozarsky, MD responded:
    The ophthalmologist has the advantage of additional training and experience with diagnosing the cause of red and inflamed eyes. Additionally, the ophthalmologist has looked at your eyes with a slit lamp microscope which helps gather clues as to the cause of your red eyes.

    It is difficult to be certain of the cause of "pink eye" at the onset of irritation. It is a common scenario for conjunctivitis to be treated with antibiotic without quick resolution because the problem is caused by virus and not by bacteria - the antibiotics are only effective against bacteria. Often, the antibiotics chosen will further irritate the eye.

    Some of the more aggressive viruses (eg. adenovirus) can cause conjunctivitis which takes a long time to resolve and may even involve the cornea with blurred vision. In these cases, sometimes an anti-inflammatory drop is required to control symptoms.

    So, if your eyes are not starting to get better its smart to see the ophthalmologist again.


    Featuring Experts

    Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

    Helpful Tips

    blurry eyes
    sometimes I experience blurred eyesight and shaking of my lower eye. do I have astigmatism and do I need to go to an eye doctor? More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.